MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. VERSAJET EXACT ASSY, 45 DEGREE X 8MM; LAVAGE, JET

SMITH & NEPHEW MEDICAL LTD. VERSAJET EXACT ASSY, 45 DEGREE X 8MM; LAVAGE, JET
Catalog Number 66800042
Medical Device Problem Codes Material Rupture (1546); Sparking (2595)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a debridement procedure, the cable of a versajet exact assy, 45 degree x 8mm exploded and smoke and sparks were seen on the severed cable/wire.The podiatrist immediately stopped using it.There was no notable patient or user harm.It is unknown how procedure was completed or if a delay occurred due to this event.No other complications were reported.
 
Event or Problem Description
It was reported that, during a debridement procedure, the cable of a versajet exact assy, 45 degree x 8mm exploded and smoke and sparks were seen on the severed cable/wire.The podiatrist immediately stopped using it.There was no notable patient or user harm.The procedure was resumed, without any delay, by changing the surgical technique to sharp surgical dissection.
 
Additional Manufacturer Narrative
H10: additional information updated section b5 and h6 (impact code).
 
Additional Manufacturer Narrative
H3, h6: the device was returned for a physical evaluation.Visual inspection of the returned product found a rupture in the high pressure line near the entrance of the handpiece.It was also noted a substance build up was near the distal tip.Functional system testing could not be performed due to the condition of the device.The high-pressure line was cut near the base of the handpiece to check for blockages - water was flowed from the proximal and distal ends of the high-pressure line and no blockage was found; water flowed freely from the rupture point in the hose.A review of the manufacturing records showed that this unit passed all acceptance criteria and was compliant upon release for distribution.There were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A review of previous complaints finds that this is one of a small number of complaints reporting forceful separation of the high pressure line.This is the only complaint against items from the reported lot number.There are no open or closed corrective actions previously implemented in relation to this product and failure mode combination.A review of the product risk files, find the combination or product, event type and associated harms are anticipated, with no updates required.Root cause of the ruptured high pressure hose determined to be that there was a blockage within the intended flow path of fluid.The cause of the blockage cannot be determined at this time.Root cause of the reported 'smoke and sparks' remains undetermined.There are no electrical components along the high pressure line to contribute to sparking, potential factors may include that the vaporisation of the fluid in the tube at the time of the rupture may have been perceived as smoke.No manufacturing quality concerns have been observed, therefore no corrective actions are deemed necessary, smith and nephew will continue to monitor for adverse trends relating to the reported allegation.

Brand Name
VERSAJET EXACT ASSY, 45 DEGREE X 8MM
Common Device Name
LAVAGE, JET
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18267499
Report Number8043484-2023-00089
Device Sequence Number19821936
Product Code FQH
UDI-Device Identifier00040565124698
UDI-Public00040565124698
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K143115
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2024
Device Catalogue Number66800042
Device Lot Number51046067
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/14/2023
Supplement Date Received by Manufacturer12/13/2023
04/25/2024
Initial Report FDA Received Date12/05/2023
Supplement Report FDA Received Date12/15/2023
04/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown